Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 97, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 25, 2022, 1:20 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2022, 1:20 PM MDT (19:20 UTC)
- Expired
- Jul 25, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 158 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WGUS55 KABQ 251920
FFWABQ
NMC033-055-252230-
/O.NEW.KABQ.FF.W.0097.220725T1920Z-220725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
120 PM MDT Mon Jul 25 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
South Central Taos County in north central New Mexico...
Northwestern Mora County in northeastern New Mexico...
* Until 430 PM MDT.
* At 120 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.5 inches of rain have
fallen. The expected rainfall rate is 1.5 inches in 1 hour.
Additional rainfall amounts up to 0.75 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall will impact Far northwest Hermits Peak Calf
Canyon Burn Scar including Alamitos Creek, Rito Angostura, Piedra
Creek, and the Rio Pueblo downstream through Tres Ritos, Vadito, and
Picuris Pueblo. The debris flow can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tres Ritos, Vadito, Picuris Pueblo and Rio Lucio.
This includes the following highways...
State Road 518 between Mile Markers 40 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3603 10555 3611 10560 3617 10567 3619 10572
3621 10573 3620 10565 3616 10555 3619 10545
3620 10540 3613 10542 3607 10542 3602 10547
3602 10551
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.5 INCHES IN 1 HOUR
$$
442 follow-up statements
470
WGUS75 KABQ 252139
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
339 PM MDT Mon Jul 25 2022
NMC033-055-252230-
/O.CON.KABQ.FF.W.0097.000000T0000Z-220725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
339 PM MDT Mon Jul 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL TAOS AND NORTHWESTERN MORA COUNTIES...
At 339 PM MDT, Doppler radar indicated light-to-moderate rain
continuing across the warned area. Up to 1.2 inches of rain have
fallen. Additional rainfall amounts up to 0.25 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact Far northwest
Hermits Peak Calf Canyon Burn Scar including Alamitos Creek, Rito
Angostura, Piedra Creek, and the Rio Pueblo downstream through Tres
Ritos, Vadito, and Picuris Pueblo. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tres Ritos, Vadito, Picuris Pueblo and Rio Lucio.
This includes the following highways...
State Road 518 between Mile Markers 40 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3603 10555 3611 10560 3617 10567 3619 10572
3621 10573 3620 10565 3616 10555 3619 10545
3620 10540 3613 10542 3607 10542 3602 10547
3602 10551
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
44810
WGUS75 KABQ 252221
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
421 PM MDT Mon Jul 25 2022
NMC033-055-252231-
/O.EXP.KABQ.FF.W.0097.000000T0000Z-220725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
421 PM MDT Mon Jul 25 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL TAOS AND NORTHWESTERN MORA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Tuesday for
portions of central, north central, and west central New Mexico.
LAT...LON 3603 10555 3611 10560 3617 10567 3619 10572
3621 10573 3620 10565 3616 10555 3619 10545
3620 10540 3613 10542 3607 10542 3602 10547
3602 10551
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:20 AM MDT, 2 hours earlier.
Area forecast discussion, Jul 25, 11:20 AM MDT, 2 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1120 AM MDT Mon Jul 25 2022 .AVIATION... 18Z TAF CYCLE Cumulus is beginning to develop across the central and western high terrain at this hour, indicating the early stages of thunderstorm development. Greatest coverage of thunderstorms will favor areas along and west of the central mountain chain with steering flow tracking them in a slow, northerly direction. Localized MVFR conditions due to heavy rain will be possible with the strongest thunderstorms as will gusty winds and frequent lightning. Storms will linger late into this evening, especially across western NM and will likely not taper off until closer to 06Z. 15 && .PREV DISCUSSION...221 AM MDT Mon Jul 25 2022... .SYNOPSIS... For the next few days, high pressure will remain in a weakened state in the upper levels of the atmosphere over New Mexico. Monsoon moisture will stay in place over the state, and repeated rounds of afternoon and evening showers and thunderstorms are expected each day. Shower and thunderstorms will be concentrated over the higher terrain of western and central New Mexico today with few, if any, storms in the east central to southeastern plains. A moist front could increase showers and thunderstorm activity over northeastern New Mexico on Tuesday and periodically through the rest of the week, and a few stray storms may begin expand into the east central plains. Most showers and thunderstorms will drift very slowly while producing heavy rainfall rates, and this will lead to locally heavy rainfall and possible flash flooding, especially over recent wildfire burn scars. Temperatures in northern and western parts of New Mexico will stay slightly below normal this week with readings running near to slightly above average in the east central to southeastern plains early in the week before cooling some. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY)... The large scale pattern continues to show a large high pressure system dominating the southern plains with NM under the western periphery, while smaller meso-scale features are playing a significant role in the day-to-day thunderstorm activity. One of which will be a tongue of dry mid-level air acting to suppress convection over the east-central and southeastern plains this afternoon. The main tap of monsoon moisture remains over western NM, and this will be the main area for Monday's crop of afternoon storms. With skies clearing this morning, diurnal heating should destabilize conditions fairly early allowing for CI to begin near the 11am to noon hour over the central and western mountain chains. Steering flow will be weak, but storm motions will generally be south-to-north today, albeit slowly. While mountain areas will get the first shot at thunderstorms today, surrounding valley locations will get in on the action later in the afternoon with colliding outflow boundaries taking storms into the evening hours. Numerical models are also showing a deformation area setting up over western NM late today, which is expected to keep thunderstorm activity going well into the evening and overnight period through this part of the state. With a robust and long duration round of storms today, coupled with a juicy atmosphere and slower storm motions, localized flash flooding will remain a concern today, especially over recent burn scars. Therefore, another Flood Watch will be laid down to cover the Black, Bear Trap, Cerro Pelado, Cook's Peak, Hermit's Peak/Calf Canyon, and McBride burn scars with this forecast package. Showers will persist the longest through western NM Monday night thanks to the aforementioned deformation area. Tuesday will see another robust crop of afternoon storms favoring central and western NM. Weak south-to-north steering flow will keep the threat of localized heavy rainfall causing flash flooding going. Lesser and more isolated coverage of storms will exist over the eastern plains again. LONG TERM...(WEDNESDAY THROUGH SUNDAY)... The pattern will be a slow-evolving one through the remainder of the work week with the weakness in high pressure aloft remaining over NM. An elongated extension from the Bermuda high will stretch across the lower MS valley and occasionally as far west as TX. Over the Great Basin a separate centroid of the high will be present. This will ultimately keep near to above average moisture in place over NM with storms in the southern tier of the state moving westbound while northern cells propagate more northeastward or east northeastward as the flow struggles to retain some semblance of anticyclonic curvature over the state. Storms will favor the western and northern high terrain through the end of the work week with scattered to occasionally numerous cells still possible over the central and south central high country. Periodic moist surface boundaries will enter NM from the north, a recurring and almost seemingly semi-permanent feature that will offer enhancements to convective initiation, especially in north central to northeastern zones. Temperatures will not undergo any large day-to-day swings in western and central zones through the end of the work week, but eastern plains zones could see a few degrees of cooling, especially by Friday. By Saturday the westernmost extension of the Bermuda high will break away and attempt to slide over NM while the Great Basin centroid potentially creeps closer for a possible merger into Sunday and Monday of next week. Rising pressure heights (by just a couple decameters) might suppress storms slightly, but moisture would look to remain readily available this weekend. 24/52 && .FIRE WEATHER... No fire weather concerns through the forecast period. Abundant monsoon moisture will keep daily rounds of afternoon storms favoring central and western NM going each day. Meanwhile, the eastern plains will remain mostly dry and hot. The main threat will be typical hazards associated with any passing thunderstorm, and in particular the threat of flash flooding from localized heavy rainfall over recent burn scars. Otherwise, highs will be within five degrees of normal, slightly below over western NM and slightly above through the eastern plains. Recoveries will be good through eastern NM, and excellent through western NM. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for the following zones... NMZ208-211-214-215-226. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:55 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 24, 7:25 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, McKinley | 3 hr |
| Jul 24, 7:57 PM MDT | Special Weather Statement | ABQ | McKinley | 33 min |
| Jul 25, 12:22 AM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 2:24 AM MDT | Flood Watch | ABQ | Catron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more | 22 hr |
| Jul 25, 1:03 PM MDT | Areal Flood Advisory | ABQ | Mora, Taos | 3 hr |
| Jul 25, 1:46 PM MDT | Special Weather Statement | ABQ | McKinley | 29 min |
| Jul 25, 1:54 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 2:03 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 25, 2:06 PM MDT | Special Weather Statement | ABQ | Lincoln | 24 min |
| Jul 25, 2:07 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jul 25, 2:21 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 25, 2:34 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 25, 2:47 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 25, 3:17 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 3:26 PM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
| Jul 25, 3:47 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Taos | 4 hr |
| Jul 25, 4:02 PM MDT | Areal Flood Advisory | ABQ | Torrance | 118 min |
| Jul 25, 4:11 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 25, 4:24 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 25, 4:44 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Jul 25, 4:54 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 25, 4:59 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 25, 5:15 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 25, 5:32 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 3 hr |
| Jul 25, 5:39 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Jul 25, 5:40 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 110 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.